FNAC of the Thyroid Following Carbimazole Therapy in Hyperthyroidism: A Diagnostic Dilemma

Submitted by sysadmin1 on Tue, 08/29/2017 - 10:38
Oncology, Gastroenterology and Hepatology Reports,2018,7,1,38-40.
Published:September 2017
Type:Case Report

FNAC of the Thyroid Following Carbimazole Therapy in Hyperthyroidism: A Diagnostic Dilemma

Tummidi Santosh1, Hemlata Panwar2, Bharti Kumari2, Vandita Yogendra Singh2, Ripu Daman Arora3, Nighat Hussain2

1Department of Cytopathology, Seth GSMC & KEMH, Mumbai-12, Maharashtra, INDIA.

2Department of Pathology & Lab Medicine, AIIMS, Raipur, Chhatisgarh, INDIA.

3Department of ENT, AIIMS, Raipur, Chhatisgarh, INDIA.

Abstract:

Antithyroid drug therapy is routinely used for treatment of hyperthyroid patients. Therapy induced changes in hyperthyroidism can cause serious diagnostic dilemma on FNAC and have been rarely documented. We present a case of 45-year-old female patient who clinically presented with diffuse thyroid swelling and features of hyperthyroidism. FNAC from thyroid swelling showed features of Hashimoto’s thyroiditis / Grave’s disease / Colloid goiter with follicular hyperplasia and at places raising the suspicion of malignant transformation. Further clinical evaluation of patient, it was found that she had carbimazole therapy. Correlating the clinical and cytomorphologic features, a diagnosis of “therapy induced (carbimazole) changes in hyperthyroidism was given.

Cytosmears